MAUDE Adverse Event Report: Ethicon Endo-Surgery, LLC. ECHELON FLEX; STAPLE, IMPLANTABLE

Ethicon Endo-Surgery, LLC. ECHELON FLEX; STAPLE, IMPLANTABLE
Catalog Number PSEE45A
Medical Device Problem Codes Mechanical Problem (1384); Failure to Fire (2610); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/14/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a laparoscopic appendectomy the stapler was fired and it only fired about 1/4th of the way down.The surgeon attempted to use the emergency release but it initially did not work.The surgeon then attempted it again after a moment and it did finally release.The team had to pull another stapler that fired perfectly.No harm came to the patient and they were able to remain laparoscopic.Another psee45a stapler and reload were pulled to finish case with no issues.The device was returning.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 9/21/2026.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: did the device deliver any staples? yes.If yes, were the staples formed properly? yes, but only 1/4th of the way down the staple load.If yes, was the staple line complete? no.Did the device cut? no.Was there any difficulty opening the device? yes, the emergency release failed.If yes, how was the device removed from the patient? the second attempt of the emergency release worked if yes, did the jaws eventually open? yes.Did any component fell into the patient? no.Did retrieval alter the procedure in any way? yes.If yes, please explain.This caused the procedure to go longer than necessary.Is the current patient status known? yes, no harm was caused to the patient.Was there any patient consequence or change in the post-operative care of the patient as a result of the event? no.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 10/07/2026 d4: batch #951d76.Correction: h4.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that one psee45a device was returned with no apparent damage and with a gst45w reload present.The reload was received partially fired 1/10.The returned device and reload were tested for functionality in the straight position.The reload was reset and reloading it into the device.The device achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the remaining staples met the staple form release criteria.It is possible that while loading the reload, the reload was pushed farther back than the reload alignment slot resulting in the knife pushing the one-piece sled forward and locking the reload.The event described of difficult to open and difficult to actuate manual override could not be confirmed as the device performed and opened as expected.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 951d76, and no non-conformances were identified.

Brand Name
ECHELON FLEX
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
Ethicon Endo-Surgery, LLC.
475 calle c
guaynabo 00969
PR  00969
Manufacturer (Section G)
Ethicon Endo-Surgery, LLC.
475 calle c
guaynabo 00969
PR   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
PR  
+1(303)552-6892
MDR Report Key50840397
Report Number3005075853-2026-07768
Device Sequence Number10301415
Product Code GDW
UDI-Device Identifier10705036015352
UDI-Public(01)10705036015352(17)290331(10)A9M63A
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K163454
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPSEE45A
Device Lot NumberA9M63A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 09/14/2026
Initial Report FDA Received Date09/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/27/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown